Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 170, NWS Wilmington, OH

August 4, 2009Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 4, 2009, 4:06 AM EDT for Wayne County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 4:06 AM EDT (08:06 UTC)
Expired
Aug 4, 2009, 4:45 AM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:35 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 4, 1:35 AM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
135 AM EDT TUE AUG 4 2009

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL PASS ACROSS THE REGION
THROUGH TUESDAY NIGHT BRINGING UNSETTLED WEATHER. HIGH PRESSURE
WILL NOSE IN FROM THE UPPER MIDWEST ON WEDNESDAY...USHERING IN
DRIER AIR.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A SHORT WAVE WAS MOVING THROUGH THE AREA THIS EVENING BRINGING
EXTENSIVE MID AND HIGH CLOUDS. THIS WILL ALL MOVE OFF TO THE EAST
BUT ANOTHER SHORT WAVE WILL SWING IN FROM THE UPPER MIDWEST LATE
TONIGHT. THIS SECOND DISTURBANCE COMBINED WITH INSTABILITY WEST OF
THE REGION MAY SPARK CONVECTION WHICH COULD SPREAD INTO THE
FORECAST AREA OVERNIGHT. INSTABILITY IS FORECAST TO BE MARGINAL
THIS FAR EAST THROUGH THE NIGHT SO HAVE ONLY INCLUDED A CHANCE OF
SHOWERS. FORECAST TEMPERATURES LOOK REASONABLE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
SHOWERS AND THUNDERSTORMS MAY BE ONGOING AT THE BEGINNING OF THE
PERIOD. THE EVOLUTION OF ANY PRECIPITATION IN THE MORNING WILL
LIKELY HAVE A LARGE IMPACT ON ADDITIONAL CONVECTIVE DEVELOPMENT IN
THE AFTERNOON. APPEARS THAT MODERATE INSTABILITY WILL HAVE A
CHANCE TO DEVELOP IN ADDITION TO HIGH PRECIPITABLE WATER IN PLACE.
THIS COULD LEAD TO MORE EXTENSIVE COVERAGE OF THUNDERSTORMS IN THE
AFTERNOON AND INTO THE EVENING WITH SOME STRONG STORMS WITH HEAVY
RAINFALL POSSIBLE.

COLD FRONT WILL SAG SOUTH TUESDAY NIGHT AND SHOULD BE BISECTING
THE OHIO VALLEY BY EARLY WEDNESDAY. SHOWERS AND ISOLATED
THUNDERSTORMS WILL SEE A CHANCE HERE...AND THEN DRIVE SOUTH WITH
THE FRONT. ANY DEEP CONVECTION WILL LIKELY BE WELL SOUTH OF
CWA...MORE IN THE TN VALLEY. SURFACE HIGH PRESSURE BUILDS IN WED
NIGHT AND THURS FOR A DRIER PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
TRENDED TOWARD THE 06Z GFS FOR EXTENDED PERIOD. BEGINNING OF
EXTENDED PERIOD WILL SEE A TROUGH OVER NORTHEAST. THIS TROUGH WILL
MOVE EAST AS A 500MB HIGH PRESSURE RIDGE BUILDS INTO THE OHIO VALLEY
REGION SATURDAY. THE HIGH PRESSURE RIDGE WILL PERSIST THROUGH THE
WEEKEND AND BEGIN TO FLATTEN OUT ON MONDAY BRINGING A MORE ZONAL
FLOW TO THE REGION. AT THE SURFACE A STATIONARY FRONT LOCATED JUST
SOUTH OF THE OHIO RIVER FRIDAY WILL DRIFT NORTHEAST AS A WARM FRONT
SATURDAY AND SUNDAY. JUST ENOUGH INSTABILITY AND MOISTURE WILL BE
PRESENT TO KEEP AT LEAST LOW CHANCES OF MAINLY DIURNAL SHOWERS AND
THUNDERSTORMS THROUGHOUT MUCH OF THE EXTENDED. AT THIS TIME THE
DRIEST DAY LOOKS TO BE SUNDAY..BUT SOME DIFFERENCE IN TIMING OF
SYSTEMS IS STILL SEEN IN MODELS. BELIEVE MONDAY WILL HAVE BETTER
CHANCE OF PRECIPITATION AS 500 MB FLOW BECOMES MORE ZONAL AND TROUGH
MOVES THROUGH THE OHIO VALLEY REGION.

AS THE UPPER RIDGE BUILDS INTO THE OHIO VALLEY REGION OVER THE
WEEKEND ...TEMPERATURES WILL WARM. HIGH TEMPERATURES IN THE UPPER
80S TO NEAR 90 ARE EXPECTED AT MANY LOCATIONS BY SATURDAY AND
SUNDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS
MORNING BACK TO OUR WEST ACROSS ILLINOIS AND FAR WESTERN INDIANA.
AIRMASS ACROSS OUR AREA IS CONSIDERABLY MORE STABLE AT THE MOMENT
SO THINK A LOT OF THIS WILL WEAKEN AS IT MOVES OUR WAY.
HOWEVER...WILL STILL ALLOW FOR A VCSH ACROSS THE WEST AFTER 10Z
AND TOWARD 12Z ACROSS THE EAST. MODELS ARE INDICATING GOOD
INSTABILITY DEVELOPING LATER THIS MORNING AND ON INTO THIS
AFTERNOON AND THIS WILL LEAD TO A BETTER CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS OUR AREA. WILL HANDLE THE THREAT
WITH A VCSH/CB...MAINLY FOR THIS AFTERNOON INTO EARLY EVENING.

OUTLOOK...THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...FRANKS
LONG TERM...PARKER
AVIATION...JGL
Hazardous weather outlook, Aug 3, 4:48 AM EDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
448 AM EDT MON AUG 3 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
448 AM EDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 4:02 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
402 AM EDT TUE AUG 4 2009

INZ050-040830-
WAYNE IN-
402 AM EDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY THROUGH 430 AM
EDT...

AT 401 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HAGERSTOWN...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
DUBLIN...CAMBRIDGE CITY...HAGERSTOWN...RICHMOND...FOUNTAIN CITY AND
CENTERVILLE.

IN ADDITION...MOUNT AUBURN...FRANKLIN...EAST GERMANTOWN...
JACKSONBURG...ECONOMY...GREENS FORK...RICHMOND MUNICIPAL AIRPORT AND
MIDDLEBORO ARE NEAR THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:44 AM EDTSevere Thunderstorm WarningILNPreble61 min
Aug 4, 4:47 AM EDTSevere Thunderstorm WarningILNMiami, Montgomery, Preble58 min
Aug 4, 5:16 AM EDTAreal Flood AdvisoryILNPreble2 hr
Aug 4, 5:38 AM EDTSevere Thunderstorm WarningILNGreene, Montgomery52 min
Aug 4, 6:15 AM EDTAreal Flood AdvisoryILNMontgomery, Preble3 hr
Aug 4, 6:28 AM EDTSevere Thunderstorm WarningILNClinton, Fayette, Greene, Warren47 min
Aug 4, 7:09 AM EDTAreal Flood AdvisoryILNButler, Clinton, Montgomery, Preble, Warren3 hr
Aug 4, 8:11 AM EDTFlash Flood WarningILNWarren2 hr
Aug 4, 8:20 AM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont, Clinton, Highland3 hr
Aug 4, 8:42 AM EDTSevere Thunderstorm WarningILNAdams, Scioto19 min
Aug 4, 9:31 AM EDTSevere Thunderstorm WarningILNButler29 min
Aug 4, 9:49 AM EDTSevere Thunderstorm WarningILNGreene26 min
Aug 4, 11:11 AM EDTFlash Flood WatchILNAdams, Brown, Butler, Clermont, Clinton, Fayette and 9 more16 hr
Aug 4, 5:22 PM EDTRiver Flood AdvisoryILNHamilton36 hr
Aug 4, 9:06 AM EDTAreal Flood AdvisoryILNLewis, Mason3 hr
Aug 4, 11:55 AM EDTSevere Thunderstorm WarningILNCarroll, Gallatin, Owen50 min
Aug 4, 12:37 PM EDTAreal Flood AdvisoryILNCarroll, Gallatin, Owen3 hr
Aug 4, 1:36 PM EDTFlash Flood WarningILNCarroll, Gallatin, Owen3 hr
Aug 4, 2:17 PM EDTFlash Flood WarningILNGrant, Owen3 hr
Aug 4, 4:29 PM EDTAreal Flood WarningILNCarroll, Gallatin, Grant, Owen4 hr
Aug 4, 6:15 AM EDTSevere Thunderstorm WarningILNFranklin37 min
Aug 4, 8:38 AM EDTAreal Flood AdvisoryILNRipley3 hr
Aug 4, 9:17 AM EDTFlash Flood WarningILNRipley8 hr
Aug 4, 10:23 AM EDTAreal Flood AdvisoryILNDearborn, Fayette, Franklin, Union112 min
Aug 4, 10:39 AM EDTAreal Flood AdvisoryILNDearborn, Fayette, Franklin, Union96 min
Aug 4, 10:59 AM EDTFlash Flood WarningILNFranklin6 hr
Aug 4, 1:20 PM EDTAreal Flood AdvisoryILNFayette, Union, Wayne3 hr
Aug 4, 4:58 PM EDTAreal Flood WarningILNFranklin, Ripley6 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.